Arkansas, 2024

Flood in Arkansas, December 31, 2024

December 31, 2024 · NWS LZK · 1 event in 1 county or zone

Heavy rains led to river flooding on the White River at Clarendon in late December.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains led to river flooding on the White River at Clarendon in late December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 31, 5:43 AM CST, 17 minutes earlier.

Area forecast discussion, Dec 31, 5:43 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
543 AM CST Tue Dec 31 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday Night)
Issued at 312 AM CST Tue Dec 31 2024

Sfc low was centered ovr southern IL this mrng, with an assocd
CDFNT extending southward acrs central AR. Gusty west/northwest
winds were common behind the FROPA. Predawn temps were in the mid
40s to the mid 50s.

The CDFNT wl cont to shift east of AR later this mrng. Cooler air wl
cont to advect into the Natural State today as gusty northwest winds
cont. Meanwhile, the resulting cyclonic flow wl allow low clouds to
slowly incrs fm the north as the day progresses, primarily ovr the
north half of the FA.

As the sfc low departs further to the east tngt, winds wl diminish
and clouds wl dcrs. This wl allow temps to fall into the mid 20s to
mid 30s to ring in 2025. The start of the new year wl rmn quiet
acrs the Mid-South as high pressure rmns in control. Highs New
Years Day wl be fairly close to normal, ranging fm the lower 40s
to the lower 50s.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 312 AM CST Tue Dec 31 2024

Overall the forecast looks to be on target with the highlights
remaining a vigorous upper system coming in over the weekend and
followed by a slug of Arctic air towards the end of the period with
the coldest temperatures of the season coming on in.

Guidance continues to show a dry cold front moving through the area
Thursday night through early Friday as a weak shortwave trough
passes to the north. Only a wind shift will mark the presence of
this front with the upper flow turning more northwest in response.

Meanwhile, the aforementioned upper system will be located over the
Pacific Northwest Saturday morning. This system dives to the SE and
will be located in the Texas panhandle come Sunday evening. As the
occurs, surface low pressure will develop and bring a warm front
northward through the state with overrunning precip developing
Saturday night and especially Sunday.

This is where it gets a little tricky when it comes to precipitation
type. Temperatures will be warm enough that the majority of the
precipitation will be in liquid form. However, just north of the
advancing warm front there could be period of light winter weather
over the far north and northwest parts of the CWA.

Any accumulation will be minimal but the models have been having
trouble settling on any particular solution so things could, and
will likely change somewhat as we are still six days out.

Surface low races off to the northeast by Monday morning with
significant dry slotting. The upper support swings through the
northwest part of Arkansas with another brief period of winter
weather possible over the Ozarks before all precipitation ends
Monday afternoon.

This will be followed by a building Arctic high bringing some very
chilly air. Highs will not get out of the 30s over the north Monday
and Tuesday with the south only getting into the 40s. Subfreezing
overnights low are expected with readings falling into the teens
across the north.

&&

.AVIATION...
(12Z TAFS)
Issued at 540 AM CST Tue Dec 31 2024

Low clouds wl cont to sloly drop southward into central and parts
of south AR later this mrng, with mainly low end VFR ceilings
expected to linger into the late aftn hrs. Meanwhile, low clouds
wl likely persist over the north well into tngt, with a combo of
MVFR/low end VFR ceilings. Gusty west/northwest winds wl cont thru
most of the day, then diminish heading into tngt as sfc high
pressure builds into AR.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...44
LONG TERM....56
AVIATION...44
Hazardous weather outlook, Dec 31, 4:15 AM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
415 AM CST Tue Dec 31 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-011100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
415 AM CST Tue Dec 31 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Gusty northwest winds will common today, with gusts over 25 mph
at times. An overall decreasing trend in wind speeds is expected
later today as high pressure settles into the state. Otherwise, no
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A large trough of low pressure will approach the region from the
plains this weekend, bringing a period of unsettled weather to the
region. Rain will overspread the area Saturday night into Sunday,
but enough cold air will be in place over the far north and
northeast for the chance of some light wintry precipitation. Small
chances for winter precipitation return to north Arkansas late
Sunday night as the system departs. At this time, any accumulation
is expected to be minimal.

Much colder air will sweep across the state Sunday night and into
early next week, with temperatures falling to well below average
for early January.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marion

When
December 31, 6:00 AM CST to 11:59 PM CST
Where
Marion County, 119.38 mi SE of Buffalo Point to 119.42 mi SE of Buffalo Point
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.686, -91.317

River flooding occurred at Clarendon on the White River in late December; the river at Clarendon remained in minor flood stage into mid January at which the crest occurred in January too.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228390.